Illinois, 2001

Hail in Illinois, April 9, 2001

April 9, 2001 · NWS DVN · 5 events in 2 counties and zones

)A stationary front lingered across southern Iowa and northern Illinois during the day. A surface low was located along the front in southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Summary for 4/09/01 event: (For additional information, see individual reports for the date.)A stationary front lingered across southern Iowa and northern Illinois during the day. A surface low was located along the front in southeast Iowa. Following the early morning activity, thunderstorms refired across parts of east central Iowa after 7 AM CST. These storms produced locally heavy rain and hail ranging in size from 1/2 to 3/4 inch. After a lull from mid-morning through the afternoon, thunderstorms redeveloped near the boundary in northwest Illinois from late afternoon through early evening. Large hail was the main threat from the storms, with sized ranging from 3/4 inch up to golfball sized. Wind gusts to 50 mph were also reported in Bureau county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 1:29 AM CST, 14 hours 44 minutes earlier.

Area forecast discussion, Apr 9, 1:29 AM CST, 14 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT SUN APR 8 2001

LINES OF THUNDERSTORMS ACROSS NW HALF FORECAST AREA OCCURRING ALONG
NOSE OF H850 40 KT JET AND ALONG SURFACE WARM FRONT. WARM FRONT
EXTENDED FROM SURFACE LOW OVER N CENTRAL KS NE TO NEAR DSM ALONG
I-80 AND JUST N OF QUAD CITIES EAST TO NEAR SBN. KDVN 88D SHOWING A
COUPLE OUTFLOW BOUNDARIES THAT WILL INTERSECT WITH MAIN LINES
SOUTHERN CWA TO CONTINUE THREAT OF SEVERE STORMS OVER NEXT SEVERAL
HOURS. SW FLOW ALOFT CONTINUES WITH UPPER LOW OVER PAC NW AND
IMBEDDED SHORTWAVES TO MOVE OVER FORECAST AREA THROUGH MIDWEEK.
FORECAST CHALLENGE WILL BE INITIAL WORDING FOR DEPARTING COMPLEX
THIS MORNING AND THEN POPS FOR TUESDAY NIGHT AND WEDNESDAY EVENT.

ETA HAD BEST HANDLE ON SURFACE LOW POSITION AT 06Z...BUT BLEND OF
ETA AND AVN QPF GOOD FIT TO CURRENT RAIN AREA. IN UPPER LEVELS...NGM
IS FASTER AND DEEPER WITH LOW TO EJECT OUT OF SW WEDNESDAY...WITH
ETA AND AVN SLOWER AND FOLLOWED. LOCATION OF SURFACE LOW AND WARM
FRONT WILL BE CRITICAL TO LOCATION OF PRECIP...AND FOLLOWING
SLIGHTLY SLOWER ETA PLACES LOW IN SE IA BY 18Z WITH W CENTRAL IL
REMAINING IN WARM SECTOR AND BEST CHANCE FOR TSRA REDEVELOPMENT IN
AFTERNOON. AREAS TO NORTH AND WEST WILL WORD AS MAINLY MORNING
CHANCES.

FRONT PUSHES BACK SOUTH OF FORECAST AREA LATE MONDAY BEFORE NEXT LOW
DEVELOPING IN EASTERN CO PUSHES IT BACK NORTH AT H850 TO BISECT
FORECAST AREA AGAIN BY LATE TUESDAY. WITH SIMILAR SCENARIO TO
TONIGHT...BUT MUCH STRONGER LOW LEVEL JET AND AND UPPER
DIVERGENCE...WILL CONTINUE WITH LIKELY POPS WITH MENTION OF HEAVY
RAINFALL TUESDAY NIGHT. MAX TEMPERATURES WILL REMAIN A TOUGH CALL
WITH GUIDANCE GOING LOWER 60S NORTH TO 80 SOUTH FOR TODAY. WILL
TEMPER THIS BACK SOME WITH MAINLY 60S NORTH AND 70S SOUTH BOTH TODAY
AND TUESDAY AS FRONTAL POSITION WILL BE CRITICAL.

.DVN...
IA...NONE.
IL...NONE./
MO...NONE.

SHEETS

In the hours before

Special weather statement, Apr 9, 11:55 AM CST, 4 hours 18 minutes before
IAZ067-068-091830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 PM CDT MON APR 9 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 1 PM FOR MUSCATINE
AND SCOTT COUNTIES OF EAST CENTRAL IOWA...ALLOWED TO EXPIRE...

AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING
THAT NO ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WHERE IN OR
NEAR THE ADVISORY AREA...THUS THE ADVISORY WILL BE ALLOWED TO
EXPIRE AT 1 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL STILL BE
POSSIBLE DURING THE REST OF THIS AFTERNOON AND EVENING...WHICH COULD
AGGRAVATE ANY ONGOING NUISANCE FLOODING.

THERE STILL WILL BE SOME STANDING WATER ACROSS THE PREVIOUS ADVISORY
AREA THIS AFTERNOON IN DRAINAGE DITCHES AND LOW LYING AREAS...DUE TO
THE EARLIER HEAVY RAINS. ALSO...BE ON THE LOOKOUT FOR LINGERING HIGH
WATER IN CREEKS AND SMALL STREAMS.

JDH
Local storm report, Apr 9, 12:58 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    MAYSVILLE                 IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY PUBLIC.
Local storm report, Apr 9, 2:21 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT MON APR 09 2001

...WRAP UP OF MORNING SEVERE WEATHER REPORTS 04/09/01...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 AM    4 E WEST BRANCH           IA   .5 INCH HAIL
04/09/01   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

0840 AM    LIME CITY                 IA   .75 INCH HAIL
04/09/01   CEDAR                          EVENT DURATION 4
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0900 AM    WALCOTT                   IA   .5 INCH HAIL
04/09/01   SCOTT

0915 AM    MAYSVILLE                 IA   .5 INCH HAIL
04/09/01   SCOTT                          REPORTED BY PUBLIC.

The radar

The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Henry

When
April 9, 4:13 PM CST to 4:15 PM CST
Where
Henry County, Galva
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -90.050

Nickel to quarter sized hail covering the ground. Reported by trained storm spotter.

Hail, Henry

When
April 9, 4:17 PM CST
Where
Henry County, Galva
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -90.050

Ping pong to golfball sized hail reported by trained storm spotter.

Hail, Henry

When
April 9, 4:25 PM CST
Where
Henry County, Galva
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -90.050

Heavy golfball sized hail continuing. Reported by emergency management.

Hail, Bureau

When
April 9, 6:20 PM CST
Where
Bureau County, Manlius
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.450, -89.667

Penny sized hail reported by trained storm spotter.

Hail, Bureau

When
April 9, 6:30 PM CST
Where
Bureau County, Dover
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.433, -89.400

Penny sized hail reported by trained storm spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243676, 5243677, 5243678, 5243679, 5243680.